WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Meth Overdose: Signs, Symptoms, and What You Should Do

By WebMD Connect to Care Staff
Medically Reviewed by Arpan Parikh, MD, MBA on July 12, 2021
Knowing the symptoms of a methamphetamine overdose can save your life. Here are the warning signs to be aware of.

Methamphetamine is a leading cause of drug overdoses, which claimed 67,367 lives in the U.S. in 2018 alone. A meth overdose is a treatable condition, but every second counts. If you delay treatment because you’re afraid to admit to meth use or you’re not sure whether you have overdosed, it could cost you your life. Knowing the symptoms of a meth overdose is critical to getting prompt care. 

“Meth overdose can occur at any time,” Meghan Marcum, PsyD, tells WebMD Connect to Care. She's the chief psychologist of the addiction recovery center A Mission for Michael. Marcum says you don’t have to be an addict, and you can overdose the first time you use meth. 

People who abuse meth may overdose because of the long-term buildup of the drug in the body. She cautions that an overdose is possible even if you think you didn’t take a large dose.   

Marcum explains that, because meth is illegal, it varies a lot from drug to drug. Two doses that seem the same may be quite different. “It can be easy to overdose by accident even for those who have used it many times.”  

Meth Overdose Symptoms

Marcum says that the early symptoms of a meth overdose may look similar to being high on meth. But you may notice subtle differences, like a more intense high or a rapid or irregular heartbeat. 

Some other symptoms of a meth overdose are: 

  • Trouble breathing 
  • Signs of a heart attack or stroke, such as chest pain or confusion
  • Seizures 
  • High or low blood pressure
  • A high body temperature
  • Kidney failure, which might cause symptoms such as peeing less or very dark urine 
  • Intense stomach pain
  • Changes in personality or alertness
  • Loss of consciousness 
  • Intensely hyper or aggressive behavior 
  • Paranoia 

Meth Overdose Treatment

Treatment for a meth overdose depends on symptoms. The Icahn School of Medicine at Mount Sinai recommends immediate emergency treatment for those experiencing symptoms that indicate a bad reaction to methamphetamine. Emergency treatment may include:

  • Vital sign monitoring
  • Activated charcoal and laxative if methamphetamine was ingested by mouth
  • Blood and urine testing
  • Supportive care for breathing, including oxygen administration
  • Chest x-rays if abnormal breathing is present
  • Computerized tomography scans in cases of suspected injury
  • Electrocardiogram
  • Intravenous fluid administration
  • Medications for any heart, brain, muscle, or kidney complications

Get Help Now

Meth addiction does not have to lead to an overdose. It is a treatable medical condition. WebMD Connect to Care advisors are standing by, ready to help you with your addiction and support you in your quest for sobriety. Contact us today to get the help you deserve!

WHATS NEXT
Treatment & Resources for Meth Addiction